Advertisement

Communications in Mathematical Physics

, Volume 303, Issue 2, pp 289–300 | Cite as

On Vorticity Directions near Singularities for the Navier-Stokes Flows with Infinite Energy

  • Yoshikazu Giga
  • Hideyuki MiuraEmail author
Article

Abstract

We give a geometric nonblow-up criterion on the direction of the vorticity for the three dimensional Navier-Stokes flow whose initial data is just bounded and may have infinite energy. We prove that under a restriction on behavior in time (type I condition) the solution does not blow up if the vorticity direction is uniformly continuous at the place where the vorticity magnitude is large. This improves the regularity condition for the vorticity direction first introduced by P. Constantin and C. Fefferman (1993) for finite energy weak solution. Our method is based on a simple blow-up argument which says that the situation looks like two-dimensional under continuity of the vorticity direction. We also discuss boundary value problems.

Keywords

Vorticity Mild Solution Slip Boundary Condition Regularity Criterion Liouville Theorem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. BJ.
    Bae, H-O., Jin, B.J.: Well-posedness of the Navier-Stokes equations in the half space with nondecaying initial data. PreprintGoogle Scholar
  2. B1.
    Beirão da Veiga. H.: Vorticity and smoothness in viscous flows, Nonlinear problems in mathematical physics and related topics, II. Int. Math. Ser. (N. Y.), 2, New York: Kluwer/Plenum, 2002, pp. 61–67Google Scholar
  3. B2.
    Beirão da Veiga H.: Vorticity and regularity for flows under the Navier boundary condition. Commun. Pure Appl. Anal. 5, 907–918 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  4. B3.
    Beirão da Veiga H.: Vorticity and regularity for viscous incompressible flows under the Dirichlet boundary condition, Results and related open problems. J. Math. Fluid Mech. 9, 506–516 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  5. BB.
    Beirao da Veiga H., Berselli L.C.: On the regularizing effect of the vorticity direction in incompressible viscous flows. Differential Integral Equations 15, 345–356 (2002)zbMATHMathSciNetGoogle Scholar
  6. CKN.
    Caffarelli L., Kohn R.V., Nirenberg L.: Partial regularity of suitable weak solutions of the Navier-Stokes equations. Comm. Pure Appl. Math. 35, 771–831 (1982)CrossRefzbMATHADSMathSciNetGoogle Scholar
  7. C.
    Chae D.: On the regularity conditions for the Navier-Stokes and related equations. Rev. Mat. Iberoam. 23, 371–384 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  8. CKL.
    Chae D., Kang K., Lee J.: On the interior regularity of suitable weak solutions to the Navier-Stokes equations. Comm. Part. Diff. Eqs. 32, 1189–1207 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  9. CSYT.
    Chen, C.-C., Strain, R. M., Yau, H.-T., Tsai, T.-P.: Lower bound on the blow-up rate of the axisymmetric Navier-Stokes equations. Int. Math. Res. Not. IMRN 2008, Art. ID rnn016, 31 pp (2008)Google Scholar
  10. CSTY.
    Chen C.-C., Strain R.M., Tsai T.-P., Yau H.-T.: Lower bound on the blow-up rate of the axisymmetric Navier-Stokes equations. II. Comm. Part. Diff. Eqs. 34, 203–232 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  11. CF.
    Constantin P., Fefferman C.: Direction of vorticity and the problem of global regularity for the Navier-Stokes equations. Indiana Univ. Math. J. 42, 775–789 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  12. CFM.
    Constantin P., Fefferman C., Majda A.J.: Geometric constraints on potentially singular solutions for the 3-D Euler equations. Comm. Part. Diff. Eqs. 21, 559–571 (1996)zbMATHMathSciNetGoogle Scholar
  13. DG.
    De Giorgi, E.: Frontiere orientate di misura minima, Seminario di Matematica della Scuola Normale Superiore di Pisa, 1960-61, Pisa: Editrice Tecnico Scientifica, 1961Google Scholar
  14. G.
    Giga Y.: A bound for global solutions of semilinear heat equations. Commun. Math. Phys. 103, 415–421 (1986)CrossRefzbMATHADSMathSciNetGoogle Scholar
  15. GGS.
    Giga, M.-H., Giga, Y., Saal, J.: Nonlinear partial differential equations-asymptotic behavior of solutions and self-similar solutions. Progress in Nonlinear Differential Equations, 79, Boston: Birkhäuser Verlag, 2010Google Scholar
  16. GIM.
    Giga, Y., Inui, K., Matsui, S.: On the Cauchy problem for the Navier-Stokes equations with nondecaying initial data. In: Advances in Fluid Dynamics, Quad. Mat. 4, Dept. Math., Seconda Univ. Napoli, Caserta, 1999, pp. 27–68Google Scholar
  17. GK.
    Giga Y., Kohn R.V.: Asymptotically self-similar blow-up of semilinear heat equations. Comm. Pure Appl. Math. 38, 297–319 (1985)CrossRefzbMATHMathSciNetGoogle Scholar
  18. GS.
    Giga, Y., Sawada, O.: On regularizing-decay rate estimates for solutions to the Navier-Stokes initial value problem, Nonlinear analysis and applications: to V. Lakshmikantham on his 80th birthday, Vol. 1, 2, Dordrecht: Kluwer Acad. Publ., 2003, pp. 549–562Google Scholar
  19. Giu.
    Giusti, E.: Minimal surfaces and functions of bounded variation. Monograph in Mathematics, 80, Basel: Birkhauser Verlag, 1984Google Scholar
  20. Gr.
    Grujić Z.: Localization and geometric depletion of vortex-stretching in the 3D NSE. Commun. Math. Phys. 290, 861–870 (2009)CrossRefzbMATHADSGoogle Scholar
  21. GrR.
    Grujić Z., Ruzmaikina A.: Interpolation between algebraic and geometric conditions for smoothness of the vorticity in the 3D NSE. Indiana Univ. Math. J. 53, 1073–1080 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  22. GrZ.
    Grujić Z., Zhang Qi S.: Space-time localization of a class of geometric criteria for preventing blow-up in the 3D NSE. Commun. Math. Phys. 262, 555–564 (2006)CrossRefzbMATHADSGoogle Scholar
  23. H.
    Hamilton R.: The formation of singularities in the Ricci flow. Surv. Diff. Geom. 2, 7–136 (1995)MathSciNetGoogle Scholar
  24. ISS.
    Iskauriaza L., Serëgin G.A., Shverak V.: L 3,∞-solutions of Navier-Stokes equations and backward uniqueness. Russ. Math. Surv. 58, 211–250 (2003)CrossRefzbMATHGoogle Scholar
  25. KNSS.
    Koch G., Nadirashvili N., Seregin G., Sverak V.: Liouville theorems for the Navier-Stokes equations and applications. Acta Math. 203, 83–105 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  26. Ku.
    Kuroda S.-T.: Diagonalization modulo norm ideals; spectral method and modulus of continuity. RIMS KôKyûroku 16, 101–126 (2010)MathSciNetGoogle Scholar
  27. L.
    Ladyzhenskaya, O.A.: The mathematical theory of viscous incompressible flow. New York: Gordon and Breach Science Publishers, 1969Google Scholar
  28. Le.
    Leray J.: Sur le mouvement d’un liquide visqueux emplissant l’espace. Acta Math. 63, 193–248 (1934)CrossRefzbMATHMathSciNetGoogle Scholar
  29. LSU.
    Ladyzhenskaya, O.A., Solonnikov, V.A., Uralt’seva, N.N.: Linear and quasilinear equations of parabolic type, Moscow 1967; English translation: Providence, RI: Amer. Math. Soc., 1968Google Scholar
  30. Lin.
    Lin F.-H.: A new proof of the Caffarelli-Kohn-Nirenberg theorem. Comm. Pure Appl. Math. 51, 241–257 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  31. MS.
    Miura H., Sawada O.: On the regularizing rate estimates of Koch-Tataru’s solution to the Navier-Stokes equations. Asymptotic Anal. 49, 1–15 (2006)zbMATHMathSciNetGoogle Scholar
  32. NRS.
    Necas J., Ruzicka M., Sverak V.: On Leray’s self-similar solutions of the Navier-Stokes equations. Acta Math. 176, 283–294 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  33. O.
    Ohyama T.: Interior regularity of weak solutions to the Navier-Stokes equation. Proc. Japan Acad. 36, 273–277 (1960)CrossRefzbMATHMathSciNetGoogle Scholar
  34. PQS.
    Polácik P., Quittner P., Souplet P.: Singularity and decay estimates in superlinear problems via Liouville-type theorems. II: Parabolic equations. Indiana Univ. Math. J. 56, 879–908 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  35. SS.
    Seregin G., Sverak V.: On type I singularities of the local axi-symmetric solutions of the Navier-Stokes equations. Comm. Part. Diff. Eqs. 34, 171–201 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  36. Se.
    Serrin J.: On the interior regularity of weak solutions of the Navier-Stokes equations. Arch. Rat. Mech. Anal. 9, 187–195 (1962)CrossRefzbMATHMathSciNetGoogle Scholar
  37. So.
    Solonnikov V.A.: On nonstationary Stokes problem and Navier-Stokes problem in a half-space with initial data nondecreasing at infinity, Function theory and applications. J. Math. Sci. 114, 726–1740 (2003)CrossRefMathSciNetGoogle Scholar
  38. St.
    Struwe, M.: Geometric evolution problems, Nonlinear partial differential equations in differential geometry (Park City, UT, 1992), IAS/Park City Math. Ser., 2, Providence, RI: Amer. Math. Soc., 1996, pp. 257–339Google Scholar
  39. Z.
    Zhou Y.: A new regularity criterion for the Navier-Stokes equations in terms of the direction of vorticity. Monatsh. Math. 144, 251–257 (2005)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Graduate School of Mathematical SciencesUniversity of TokyoTokyoJapan
  2. 2.Department of MathematicsOsaka UniversityOsakaJapan

Personalised recommendations